Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 258, NWS Charleston, WV

September 9, 2008Washington County, Ohio; Pleasants County, Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 9, 2008, 5:13 AM EDT for Washington County, Ohio; Pleasants County, Wood County, West Virginia. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2008, 5:13 AM EDT (09:13 UTC)
Expired
Sep 9, 2008, 5:29 AM EDT
In force
16 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Washington County, OH, Pleasants County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 118 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:20 AM EDTTSTM WND DMGDavisville, WVTREES DOWN IN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090913
SVRRLX
OHC167-WVC073-107-091000-
/O.NEW.KRLX.SV.W.0258.080909T0913Z-080909T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
513 AM EDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  WOOD COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PARKERSBURG...
  EASTERN WASHINGTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...MARIETTA...BELPRE...

* UNTIL 600 AM EDT

* AT 510 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINERALWELLS...OR NEAR PARKERSBURG...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF BOAZ BY 525 AM EDT...
  BELMONT BY 540 AM EDT...
  ST. MARYS BY 545 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3935 8106 3930 8117 3931 8119 3930 8121
      3928 8123 3913 8156 3925 8165 3957 8130
TIME...MOT...LOC 0913Z 237DEG 35KT 3921 8151

$$
1 follow-up statement
000 
WWUS51 KRLX 090929
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 AM EDT TUE SEP 9 2008

OHC167-WVC073-107-090939-
/O.CAN.KRLX.SV.W.0258.000000T0000Z-080909T1000Z/
WASHINGTON OH-WOOD WV-PLEASANTS WV-
529 AM EDT TUE SEP 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR PLEASANTS...WOOD AND EASTERN
WASHINGTON COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3935 8106 3930 8117 3931 8119 3930 8121
      3928 8123 3913 8156 3925 8165 3957 8130
TIME...MOT...LOC 0929Z 237DEG 35KT 3929 8134

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:36 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 9, 3:36 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
336 AM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT PASSES THIS AFTERNOON INTO THIS EVENING...BUT THEN
STALLS ALONG THE BLUE RIDGE WEDNESDAY BEFORE WASHING OUT THURSDAY.
HIGH PRESSURE OFF THE EAST COAST RETURNS HUMIDITY AND ABOVE AVERAGE
TEMPERATURES LATE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE TRANSPORT QUITE EVIDENT IN THE ATMOSPHERE AND IN THE MODELS
THIS MORNING.  RESULT HAS BEEN PRECIPITATION BREAKING OUT QUICKLY
ACROSS THE AREA.  ONE FEED ATTACKING FROM THE S APPEARS TO BE
SUSTAINING ITSELF MAINLY ON LLVL MOISTURE CONVERGENCE...BUT SOME OF
THESE CELLS HAVE BEEN RATHER STOUT.

THE OTHER POINT OF ATTACK IS FROM THE W ON THE APPROACH OF A COLD
FRONT AND ASSOCIATED UPPER LEVEL TROUGH/DIVERGENCE.  AREA IN BETWEEN
CONTINUES TO FILL IN IN RESPONSE TO THE CONVERGENT MOISTURE
TRANSPORT.

USED THE RUC EARLY ON BEFORE TRANSITIONING TO THE WSETA...AND THEN
THE NAM AND FINALLY THE GFS FOR THE LATTER PART OF TONIGHT TO
PRODUCE POPS...WHICH HAVE BEEN CRANKED UP TO CAT FOR THIS MORNING.
THE GFS IS HIGHER ON POPS ACROSS SE WV TOWARD DAWN WED THAN THE
NAM...ON ACCOUNT OF A SOUTHERN STREAM WAVE PRESENT ON THE GFS BUT
ALL BUT ABSENT ON THE NAM12.  TOOK POPS BACK UP THERE AFTER MIDNIGHT
BUT NOT QUITE TO LIKELY AS THE GFS SHOWS.

MOISTURE IN THE NRLY LLVL FLOW WILL LEAD TO LOW CLOUDS IN A
BAND BEHIND THE FRONT...WHERE DRIZZLE IS ALSO POSSIBLE TONIGHT.  A
SHARP CLEARING LINE BEHIND THAT WILL ALLOW RADIATION FOG NW PORTION
OF AREA BEFORE DAWN WED.

HIGHS TODAY ARE MOSTLY A BLEND OF THE NUMBERS...WHICH DIVERGED AT
ONLY A FEW SITES.  DID USE NON DIURNAL TREND WITH THE
CLOUDS...PRECIPITATION AND FRONT.  SE OH MAY RECOVER A BIT THIS
AFTERNOON WHEN THE SUN COMES OUT.  ANY SUNNY BREAKS EARLIER ON
FARTHER S AND E WILL OF COURSE MAKE AN APPRECIABLE DIFFERENCE.  LOWS
TONIGHT LOOKED QUITE REASONABLE WITH LOWEST LOWS N WHERE THE
CLEARING TAKES PLACE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
SFC BOUNDARY STALLS ALONG THE BLUE RDG WED MAKING FOR A TIGHT CLOUD
GRADIENT.  ROLLED WITH OVC FOR THE HEADWATERS OF THE GRNBR VLY S
INTO THE CNTRL WV MTNS.  BUFR SNDGS SUPPORT L- DUE TO SATURATED
LLVLS COUPLED WITH WEAK UVV IN THE ABOVE AREAS.  H8 MSTR SPILLS INTO
THE EKN-CRW-WIL CORRIDOR DURING THE DAY WED...THEREFORE RAMPED UP
SKY CVR IN THE PREVIOUS MENTIONED LOCATIONS.  OTRW...IT WILL BE
SUNNY AND PLEASANT DAY FM THE OHIO RIVER W AS HIGH PRESSURE BUILDS
ACR THE ERN GRTLKS.  GFS PUSHES LLVL RH FARTHER W THAN THE NAM
WED...BUT DUE TO HIGHER RESOLUTION OF THE NAM BASED CLOUDS OFF IT.

WED NGT AND THUR BAROCLINIC ZONE WASHES OUT ALLOWING FOR SRLY THRU
THE COLUMN.  GFS IS AGGRESSIVE RETURNING QPF TO THE CWA...WHILE
SREF/NAM/ECMWF ARE NOT.  AGAIN...PREFER THE LATTER DUE TO A BETTER
CONSENSUS.  DUE TO THE CLOUDS WE SHOULD SEE LTL IN THE WAY OF
RADIATION FG PER A CANOPY OF MID AND HIGH CLOUDS WITH SCT STRATOCU
UNDERNEATH.  ONLY CHANGES MADE TO TEMPS WAS A SLGT DOWNWARD
ADJUSTMENT IN MAXT WED FM BKW-SUM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SRLY FLOW THRU A GOOD PART OF THE ATMS ALLOWS FOR PLENTY OF
CLOUDS...BUT SLIGHTLY ABV NORMAL WX THRU SAT.  APPEARS WE CAN GET
AWAY WITH A DRY FCST THUR NGT...BUT DUE TO A MID LVL IMPULSES
ROUNDING THE PERIPHERY OF A H5 ANTICYCLONE SCT RW/TRW ARE PSBL W OF
THE OH RVR FRI.  IT APPEARS IKE WILL BE LESS OF A CONCERN IN THE
OUTER PDS...BUT NW FLOW SHALL KEEP THE PERIOD ACTIVE WITH A SERIES
OF BAROCLINIC ZONES AND MID LVL WAVES TRAVERSING THROUGH.  INCREASED
THE PROB OF PCPN IN THE MTNS THIS WKND TO ACCOUNT FOR THE
AFOREMENTIONED FEATURES.  GIVEN THE PALMER INDEX...RAIN IS NOT A BAD
THING.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
RAIN DEVELOPING QUICKLY ACROSS THE AREA EARLY THIS MORNING WILL
CAUSE IFR CONDITIONS AT TIMES...ESPECIALLY IN THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS WERE APPROACHING THE OHIO FROM THE
W...WITH INDIVIDUAL CELLS MOVING MORE N THAN E.  THUNDERSTORMS WERE
ALSO ENTERING WV FROM THE S.  MOISTURE TRANSPORT WILL CONTINUE INTO
THE AREA EARLY THIS MORNING...RESULTING IN THE INCREASING COVERAGE
OF RAINFALL.  THE MOST LIKELY TIME FOR IFR IN THUNDERSTORMS IS
DAYBREAK THROUGH ABOUT MIDDAY.

AS THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON AND EARLY
THIS EVENING...FLOW WILL GO FROM S AND THEN SW AHEAD OF THE
FRONT...TO NW...N AND EVENTUALLY NE BEHIND THE FRONT.  CLEARING
WILL GET TO ABOUT CENTRAL WV BY THIS EVENING...WITH SLOW SWD
PROGRESS TONIGHT.  AREAS S AND E OF CRW...TO INCLUDE BKW...WILL HAVE
IFR CLOUDS TONIGHT...WHILE AREA TO THE NW GET IFR OR WORSE FOG ON
RADIATION BENEATH THE CLEAR SKY...ALTHOUGH THIS HOLDS OFF UNTIL 06Z
OR BEYOND. FOR THE MOST PART.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...IFR WX PSBL IN STRATUS AND
FOG OVER SRN WV LATE TUESDAY NIGHT INTO WEDNESDAY...AND IN FOG NRN
WV DURING THE EARLY MORNING HOURS WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...29
AVIATION...TRM
Hazardous weather outlook, Sep 9, 3:48 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT TUE SEP 9 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>036-039-040-100800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR-
BARBOUR-
348 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037-038-046-047-100800-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
348 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ASSOCIATED WITH A COLD FRONT TODAY COULD REACH
SEVERE LIMITS. THE SEVERE STORMS PREDICTION CENTER HAS THIS AREA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Sep 9, 3:21 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 AM EDT TUE SEP 9 2008

WVZ037-038-090745-
NICHOLAS-WEBSTER-
321 AM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NICHOLAS AND WEST
CENTRAL WEBSTER COUNTIES...

AT 316 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 9 MILES NORTHWEST OF SUMMERSVILLE...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BIRCH RIVER AROUND 330 AM AND BOGGS AROUND
340 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Sep 9, 3:29 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EDT TUE SEP 9 2008

WVZ009-017-090800-
WIRT-WOOD-
329 AM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WIRT AND WOOD
COUNTIES...

AT 327 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 4 MILES SOUTHEAST OF FORKED RUN STATE
PARK...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ROCKPORT AROUND 340 AM...MINERALWELLS AROUND
350 AM...DAVISVILLE AROUND 355 AM AND WALKER AROUND 400 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.